• Quote of the Day
    "Too bad the only people who know how to run the country are busy driving cabs and cutting hair."
    George Burns, posted by David Baxter

Libertate

Member
Joined
Jun 25, 2007
Messages
3
Points
1
I am writing an article regarding depression medication and how it may or may not impact weight, appetite, and similar side effects.

I would like to hear anecdotal (i.e., this is not intended as a controlled research study) information how antidepressant medications may have impacted patients' weight and appetite.

If you are or were a patient, did you experience such side effects and if so with which medication(s)? If you did NOT experience such side effects, I'd be interested in knowing which medications worked for you.

If you are a mental health professional and had such weight/appetite impact in your patients, how did you deal with this issue, if at all?

Thank you for your input.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,966
Points
36
The exact relationship between antidepressants and weight gain isn't clear. But weight gain is a reported side effect of nearly all antidepressant medications currently available.

Certain antidepressants are more likely to cause weight gain than are others. For example, tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs) are more likely to be associated with weight gain than are selective serotonin reuptake inhibitors (SSRIs). The exception to this may be long-term use of paroxetine (Paxil) ? an SSRI that is more likely to cause weight gain than are other SSRIs.

It's important to remember that association is not the same as causation.

Weight gain during antidepressant therapy can be due to several factors. Many people lose weight as part of their depression. Improvement in appetite associated with improved mood may result in increased weight. Overeating as a result of depression also can cause weight gain. In addition, some medical conditions that mimic depression, such as underactive thyroid (hypothyroidism), may cause weight gain.

If one gains weight after starting an antidepressant, it should be brought to the attention of the doctor. He or she can determine the likely cause of weight gain. If the antidepressant medication seems to be the culprit, adjusting the dose or switching medications may be an option.

Adapted from Mayo-Clinic.com
 
Joined
Jun 11, 2006
Messages
5,390
Points
36
as far as i can tell, i have not had weight gain as a side effect. i had lost 12 pounds due to depression before i started taking meds. before that i was at a normal weight for my height. a year later i've gained all of that back plus a few pounds extra, but i don't consider it a result of the medication. i seem to have gotten into some not so good habits food wise, and that is what i attribute it to. the medication i've been on is celexa, and i've only had some minor side effects from that at the start of the treatment, which didn't last long.
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
18,678
Points
113
I would like to hear anecdotal (i.e., this is not intended as a controlled research study) information how antidepressant medications may have impacted patients' weight and appetite.

BTW, for evidence from clinical trials, you may want to search pubmed.com. Statistics regarding weight gain/loss can also be found in the prescribing information for each medication, which is available in the PDR and also at the website of each brand name drug.

Personally, I've tried at least 15 antidepressants over the years, including Remeron, and none of them seemed to cause weight gain or weight loss. (Regarding Remeron, it does increase appetite in many people, as has been metioned before in this forum.)
 
Last edited:

just mary

Member
Joined
Nov 3, 2004
Messages
754
Points
16
I gained the most weight with Paxil and I was only on it for two weeks. When I was taking it my appetite went ballistic, I just wanted to eat.

I also gained weight on Zoloft and Effexor. I was on both of these drugs for 6 months to a year and the weight gain was more gradual.

I'm taking Wellbutrin now and I've actually lost weight, over 10 pounds. It seems to dampen my appetite and I don't eat as much.
 

Top Bottom